Alert archive / Iowa / Special Weather Statements in 2016

Special Weather Statement, NWS La Crosse, WI

August 4, 20165 counties in Iowa

NWS La Crosse, WI issued this special weather statement at Aug 4, 2016, 5:47 PM CDT for 5 counties in Iowa. It was in force for 118 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2016, 5:47 PM CDT (22:47 UTC)
Expired
Aug 4, 2016, 7:45 PM CDT
In force
118 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:08 PM CDTTSTM WND DMGDecorah, IANUMEROUS TREES DOWN IN DECHORAH
Aug 4, 6:08 PM CDTTSTM WND DMGDecorah, IANUMEROUS TREES DOWN IN DECHORAH.
Aug 4, 6:10 PM CDTTSTM WND GST 566 Nw Frankville, IAMESONET STATION 5 NW FRANKVILLE /RDCI4/.
Aug 4, 6:15 PM CDTTSTM WND GST 633 Se Decorah, IAWIND GUST MEASURED BY AWOS AT DECORAH AIRPORT.
Aug 4, 6:40 PM CDTTSTM WND GST 42Fayette, IAMESONET STATION FAYETTE-CWOP /E2110/.
Aug 4, 7:02 PM CDTTSTM WND DMG2 S Clayton, IATREE DOWN NEAR GREAT RIVER ROAD. TIME ESTIMATED FROM RADAR.
Aug 4, 7:05 PM CDTTSTM WND GST 431 S Bixby State Park, IA
Aug 4, 7:05 PM CDTTSTM WND GST 43Edgewood, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WWUS83 KARX 042247
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT THU AUG 4 2016

IAZ009>011-019-029-030-050045-
CHICKASAW-FAYETTE-ALLAMAKEE-WINNESHIEK-HOWARD-CLAYTON-
547 PM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
CHICKASAW...EASTERN HOWARD...ALLAMAKEE AND WINNESHIEK COUNTIES...

AT 545 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANTON TO SHELL ROCK. MOVEMENT WAS
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
HEAVY RAINFALL WITH 1 TO 2 INCH PER HOUR RATES. LOCALIZED OR URBAN
FLOODING IS LIKELY. DON'T CROSS A FLOODED ROAD.

LOCATIONS IMPACTED INCLUDE...
DECORAH...OELWEIN...WAUKON...CRESCO...NEW HAMPTON...WEST UNION...
GUTTENBERG...ELKADER...LANSING...MONONA...FAYETTE...
STRAWBERRY POINT...CALMAR...CASSVILLE...MCGREGOR...
OSSIAN AND GARNAVILLO.

PEOPLE ATTENDING THE CLAYTON COUNTY FAIR SHOULD SEEK SAFE
SHELTER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4265 9208 4291 9208 4291 9255 4294 9255
      4350 9223 4349 9122 4335 9121 4332 9111
      4326 9106 4313 9118 4291 9114 4288 9110
      4274 9105 4268 9090 4265 9090
TIME...MOT...LOC 2245Z 271DEG 23KT 4346 9190 4271 9255 

$$

RIECK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:43 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 2:43 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
243 PM CDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday)
Issued at 243 PM CDT Thu Aug 4 2016

Atmosphere remains primed for potentially strong to severe
thunderstorms this afternoon and early evening along and south of
I-90 as a cold front sweeps across the region. Lingering activity
from last night's convection has moved east of the forecast area
with a secondary line of showers and thunderstorms ahead of the
cold front from east of Austin to near Winona, moving east-
southeast around 30 mph. SPC mesoanalysis depicts a storm
environment with roughly 20 to 40 kts of deep layer shear and up
to 3000 J/kg of SBCAPE. As storms drop south, shear and surface
convergence weaken, but instability remains steady if not
increasing slightly. Convection allowing models still struggling a
bit with timing/evolution of storms, but in general agreement that
severe chances diminish later this evening, moving out of the
forecast area in the 02-05Z period. Primary threats remain strong
winds, hail, and heavy rain. Forward motion of storms precludes
widespread flooding, but could still see urban ponding/flash
flooding with rain rates around one inch per hour.

Tonight through Friday will be dry as surface high pressure builds
across the region. Temperatures will be much cooler with afternoon
highs only in the mid 70s to lower 80s. With dew points falling
into the 50s to near 60 degrees, tomorrow will be pleasant.

.LONG TERM...(Friday night through Thursday)
Issued at 243 PM CDT Thu Aug 4 2016

Continued dry and pleasant conditions for the weekend with high
pressure dominating the regional weather pattern. Temperatures
each day will top out in the mid 70s to near 80 degrees with light
wind. There exists a slight chance for showers and storms on
Monday across the far southwest forecast area as moisture begins
to increase along southerly return flow. Otherwise, expect
continued dry conditions with similar temperatures to the weekend.

Tuesday through Thursday, 500 hPa ridge attempts to build across
the eastern two-thirds of the CONUS. One short wave flattens the
ridge somewhat Monday night into Tuesday with additional ill-
resolved waves in southwest flow aloft Wednesday into Thursday.
Many details to work out given model differences, but chance POPs
seem reasonable at this time. Higher confidence in a return to
warmer/more humid conditions with highs Tuesday and beyond into
the mid 80s with dew points once again approaching 70 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1230 PM CDT Thu Aug 4 2016

Scattered shra/ts with cold front likely to impact krst/klse this
afternoon/evening...mostly southeast of krst by 21-22z and klse near
00z. Some higher wind gusts and very heavy rain likely with the
stronger storms. Most cigs look vfr right now - per latest sfc obs
with ongoing convection - and will trend forecast that way for the
moment. Can/t rule out a period of mvfr though, and will make
adjustments if needed. The front slides through this evening,
clearing skies and shifting winds to the west-north.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...Rieck
Hazardous weather outlook, Aug 4, 2:34 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
234 PM CDT THU AUG 4 2016

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-051000-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
234 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON INTO TONIGHT

SCATTERED THUNDERSTORMS INTO THE EVENING. A FEW COULD BECOME
STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. HAIL ALSO
POSSIBLE. LOCALIZED OR URBAN FLOODING COULD OCCUR WITH THE HEAVY
RAIN.

SEVERE THREAT RUNS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-WIZ017-029-032>034-051000-
WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
234 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS POSSIBLE INTO THE EVENING. HEAVY RAIN AND
STRONG WIND GUSTS COULD ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH
WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RIECK

In the hours before

Local storm report, Aug 4, 5:08 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     2 S HOLMEN              43.93N 91.26W
08/04/2016  E60 MPH          LA CROSSE          WI   NWS EMPLOYEE

            AT LEAST A DOZEN LARGE TREES DOWN IN NEIGHBORHOOD.

&&

MAH
Local storm report, Aug 4, 5:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HEAVY RAIN       KENDALL                 43.79N 90.37W
08/04/2016  M1.70 INCH       MONROE             WI   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

MAH
Local storm report, Aug 4, 5:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       ELROY                   43.74N 90.27W
08/04/2016  M1.25 INCH       JUNEAU             WI   PUBLIC

            REPORT FROM SOCIAL MEDIA.

&&

MAH
Local storm report, Aug 4, 5:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            LA CROSSE               43.83N 91.23W
08/04/2016                   LA CROSSE          WI   AMATEUR RADIO

            1.5 TO 1.75 INCHES OF RAIN IN LESS THAN ONE HOUR CAUSING
            STREET FLOODING. MANY TREE LIMBS DOWN.

&&

MAH
Local storm report, Aug 4, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND GST     4 NE RICEVILLE          43.40N 92.50W
08/04/2016  M43 MPH          HOWARD             IA   MESONET

            MESONET STATION 3 NE RICEVILLE /E4652/.

&&

NWS LA CROSSE WI
IRIS SYSTEM
Special weather statement, Aug 4, 5:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT THU AUG 4 2016

IAZ009>011-019-029-030-050045-
CHICKASAW-FAYETTE-ALLAMAKEE-WINNESHIEK-HOWARD-CLAYTON-
547 PM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
CHICKASAW...EASTERN HOWARD...ALLAMAKEE AND WINNESHIEK COUNTIES...

AT 545 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANTON TO SHELL ROCK. MOVEMENT WAS
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
HEAVY RAINFALL WITH 1 TO 2 INCH PER HOUR RATES. LOCALIZED OR URBAN
FLOODING IS LIKELY. DON'T CROSS A FLOODED ROAD.

LOCATIONS IMPACTED INCLUDE...
DECORAH...OELWEIN...WAUKON...CRESCO...NEW HAMPTON...WEST UNION...
GUTTENBERG...ELKADER...LANSING...MONONA...FAYETTE...
STRAWBERRY POINT...CALMAR...CASSVILLE...MCGREGOR...
OSSIAN AND GARNAVILLO.

PEOPLE ATTENDING THE CLAYTON COUNTY FAIR SHOULD SEEK SAFE
SHELTER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4265 9208 4291 9208 4291 9255 4294 9255
      4350 9223 4349 9122 4335 9121 4332 9111
      4326 9106 4313 9118 4291 9114 4288 9110
      4274 9105 4268 9090 4265 9090
TIME...MOT...LOC 2245Z 271DEG 23KT 4346 9190 4271 9255

RIECK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:01 PM CDTAreal Flood AdvisoryARXLa Crosse119 min
Aug 4, 3:23 PM CDTSevere Thunderstorm WarningARXLa Crosse37 min
Aug 4, 3:31 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon44 min
Aug 4, 4:09 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe, Richland, Vernon51 min
Aug 4, 5:01 PM CDTSevere Thunderstorm WarningARXCrawford44 min
Aug 4, 5:01 PM CDTSevere Thunderstorm WarningARXAdams, Juneau44 min
Aug 4, 6:44 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland91 min
Aug 4, 4:18 PM CDTSevere Thunderstorm WarningARXAllamakee42 min
Aug 4, 6:09 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek66 min
Aug 4, 6:46 PM CDTSevere Thunderstorm WarningARXClayton, Fayette44 min

Nearby

Special Weather Statements in Iowa, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.